Alert archive / Pennsylvania / Tornado Warnings in 2023
Tornado Warning 16, NWS State College, PA
NWS State College, PA issued this tornado warning at Aug 7, 2023, 5:00 PM EDT for York County, Pennsylvania. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2023, 5:00 PM EDT (21:00 UTC)
- Expired
- Aug 7, 2023, 5:30 PM EDT
- In force
- 30 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County York County, PA
The radar
The Sterling radar (KLWX), 102 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 5:02 PM EDT | TSTM WND DMG | 3 Sse Parkville, PA | Tree down blocking Baltimore Pike. |
| Aug 7, 5:04 PM EDT | TSTM WND DMG | 6 Ssw Codorus, PA | Numerous trees and powerlines reported down. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 1:20 PM EDT | Tornado Watch | SPC | 11 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 285 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
480
WFUS51 KCTP 072100
TORCTP
PAC133-072130-
/O.NEW.KCTP.TO.W.0016.230807T2100Z-230807T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service State College PA
500 PM EDT Mon Aug 7 2023
The National Weather Service in State College PA has issued a
* Tornado Warning for...
Southwestern York County in south central Pennsylvania...
* Until 530 PM EDT.
* At 500 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Parkville, moving northeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Glen Rock around 510 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Glenville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3977 7700 3989 7690 3980 7672 3972 7684
3972 7700
TIME...MOT...LOC 2100Z 232DEG 46KT 3974 7691
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
ColbertWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this tornado warning went out at Aug 7, 4:58 PM EDT, 2 minutes earlier.
Area forecast discussion, Aug 7, 4:58 PM EDT, 2 minutes before
Area Forecast Discussion National Weather Service State College PA 458 PM EDT Mon Aug 7 2023 .SYNOPSIS... Dangerous thunderstorms with damaging to locally destructive winds, large hail, and torrential downpours are possible into early evening across the southeastern half of central Pennsylvania. Turning breezy and less humid Tuesday with showers possible mainly over the northern tier. Dry weather is likely Tuesday night through Wednesday. Looking ahead into the late week and weekend periods, the highest odds for rain at this time are on Thursday and Saturday. && .NEAR TERM /UNTIL 11 PM THIS EVENING/... Tornado watch continues until 9PM for most of the CWA with conditions still ripe for tornadoes across the eastern half of the area. We'll likely start trimming the watch from the NW as things are starting to stabilize there. There will still be sct SHRA/TSRA for the west into late evening or even close to midnight, but risk of severe weather has been decreasing there. Short wave driving the event is moving onto LO attm, and the main lobe of vorticity is directly overhead and moving east steadily, but not too quickly. && .SHORT TERM /11 PM THIS EVENING THROUGH TUESDAY NIGHT/... Expect SHRA to wind down completely after midnight. Wind picks up out of the west later tonight. Gusts could be up to 30MPH on the ridges of the west, esp the Laurels. A relatively cool and breezy Tuesday appears likely for Central PA, as unseasonably strong low pressure passes north of the state. Passage of the upper trough should support mainly cloudy skies and scattered showers/rumble of thunder across the northern mtns, with more peaks of sun and only an outside chance of a shower in the south. Bukfit soundings indicate wind gusts between 25-30kts are likely from late morning into the afternoon hours. Ensemble mean 850mb temps around 13C supports highs mostly in the 70s. Fair weather and a diminishing wind is expected Tuesday night as the low pulls away. Mainly clear and more comfortable with lows in the 55-65F range. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Wednesday will see dryer conditions as upper-level zonal flow takes over for the day. The dry air coming in behind the remnants of Tuesdays storms will keep dewpoints down and provide comfortable conditions. The next system will arrive on Thursday as a shortwave disturbance approaches from the Ohio Valley during the early afternoon hours. This trough will provide enough synoptic lift and moisture to promote the development of scattered showers and thunderstorms. Friday looks to be seasonable and generally dry, before an approaching upper-level trough and weak cold front reintroduces the chance of at least diurnal showers/storms for the weekend. Temperatures should remain seasonable through the extended. && .AVIATION /21Z MONDAY THROUGH SATURDAY/... Updated TAFS for showers and storms as of late afternoon. Also updated for adding the return to VFR conditions during the day on Tuesday. Earlier discussion below. Convective showers and thunderstorms are forming across western PA ahead of a potent cold front that will bring SHRA/TSRA to central PA this afternoon and evening. Signals are in place for widespread restrictions as showers and thunderstorms traverse across CPA. TSRA will bring potential for gusty winds, heavy rainfall impacting visibility, and hail across central PA with an isolated tornado possible across the southern tier. SHRA will continue into the overnight hours before some clearing, although restrictions are still expected to be MVFR- to-IFR at this time. Fog is possible to bring vis/cigs down even further, but there is not enough confidence at this time to outline in the forecast package. Outlook... Tue...Scattered -SHRA, isolated TSRA remain poss. Wind gusts to 30+ mph poss across the SW. Tue night-Wed...AM fog poss, otherwise VFR. Thurs...Scattered SHRA/TSRA, with brief restrictions poss. Fri...Generally VFR. Isolated PM SHRA/TSRA, with brief restrictions poss. Sat...Chance of showers and storms. && .HYDROLOGY... Torrential downpours with rainfall amounts of as much as 1 to 2 inches/hr inches continue to be possible. Thus far, the storm motions have been quick enough to keep anything but immediate street flooding from occurring. With at least some episodic instances of cell training/storm mergers, localized storm total amounts of 2-4 inches will be possible. This activity could promote localized flash flooding. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Dangelo SHORT TERM...Fitzgerald/Steinbugl LONG TERM...Bowen AVIATION...Martin/Travis HYDROLOGY...Steinbugl
Hazardous weather outlook, Aug 7, 1:23 PM EDT, 3 hours 37 minutes before
Hazardous Weather Outlook National Weather Service State College PA 123 PM EDT Mon Aug 7 2023 PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-081730- Potter-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset- Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 123 PM EDT Mon Aug 7 2023 ...TORNADO WATCH 602 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004-005-010-081730- Warren-McKean-Elk- 123 PM EDT Mon Aug 7 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. A few strong thunderstorms with isolated damaging winds are possible this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. MRS
In the hours before
Local storm report, Aug 7, 3:50 PM EDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
350 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM Tstm Wnd Dmg 4 WSW Cove Mills 39.76N 78.25W
08/07/2023 Fulton PA 911 Call Center
911 Center reports trees down on Mallard Run
Road.
&&
JABLocal storm report, Aug 7, 3:52 PM EDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
352 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM Tstm Wnd Dmg 2 S Locust Grove 39.80N 78.25W
08/07/2023 Fulton PA 911 Call Center
Report of a road sign being blown across
I-70 at mile marker 153.
&&
JABLocal storm report, Aug 7, 4:16 PM EDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
416 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM Tstm Wnd Dmg 2 WSW Milroy 40.70N 77.62W
08/07/2023 Mifflin PA Trained Spotter
Tree limbs broken off and destroyed a
chicken coop.
&&
JABSpecial weather statement, Aug 7, 4:52 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service State College PA
452 PM EDT Mon Aug 7 2023
PAZ037-041-046-072130-
Southern Lycoming PA-Northern Lycoming PA-Tioga PA-
452 PM EDT Mon Aug 7 2023
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL LYCOMING AND SOUTHEASTERN
TIOGA COUNTIES THROUGH 530 PM EDT...
At 451 PM EDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from near
Canton to near Jersey Shore. Movement was east at 40 mph.
HAZARD...Landspouts and wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Ralston, Waterville, Ogdensburg, Trout Run, Buttonwood, Little Pine
State Park, Liberty and Salladasburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM EDT for north central
Pennsylvania.
&&
LAT...LON 4160 7688 4159 7681 4152 7679 4120 7729
4122 7732 4122 7735 4123 7735 4124 7738
4129 7743 4129 7745 4160 7705 4169 7689
TIME...MOT...LOC 2051Z 247DEG 34KT 4158 7697 4128 7733
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
ColbertLocal storm report, Aug 7, 4:57 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
457 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Flood 2 ENE Hartleton 40.91N 77.11W
08/07/2023 Union PA 911 Call Center
Route 45 closed due to flooding west of
Mifflinburg.
&&
JRBLocal storm report, Aug 7, 5:00 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
500 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Flood Linntown 40.96N 76.90W
08/07/2023 Union PA Emergency Mngr
Limestone Run at 15th St and St Marys Street
in Lewisburg is out of its banks. Roadways
are unpassable per police department.
&&
JRBThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 1:31 PM EDT | Severe Thunderstorm Warning | CTP | Franklin, Fulton | 45 min |
| Aug 7, 1:40 PM EDT | Special Weather Statement | CTP | Somerset | 35 min |
| Aug 7, 1:49 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Centre, Huntingdon | 41 min |
| Aug 7, 2:01 PM EDT | Tornado Warning | CTP | Centre, Huntingdon | 29 min |
| Aug 7, 2:04 PM EDT | Severe Thunderstorm Warning | CTP | Franklin, Fulton, Huntingdon | 41 min |
| Aug 7, 2:13 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Somerset | 47 min |
| Aug 7, 2:14 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Franklin | 61 min |
| Aug 7, 2:24 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Huntingdon, Mifflin | 51 min |
| Aug 7, 2:57 PM EDT | Tornado Warning | CTP | Lycoming | 33 min |
| Aug 7, 2:58 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Franklin, Fulton | 47 min |
| Aug 7, 3:02 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Mifflin, Snyder, Union | 43 min |
| Aug 7, 3:11 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 64 min |
| Aug 7, 3:18 PM EDT | Tornado Warning | CTP | Lycoming, Sullivan, Tioga | 27 min |
| Aug 7, 3:29 PM EDT | Areal Flood Advisory | CTP | Lycoming, Sullivan | 91 min |
| Aug 7, 3:31 PM EDT | Special Weather Statement | CTP | Sullivan | 29 min |
| Aug 7, 3:36 PM EDT | Severe Thunderstorm Warning | CTP | Franklin, Fulton | 39 min |
| Aug 7, 3:45 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin, Snyder, Union | 45 min |
| Aug 7, 3:46 PM EDT | Tornado Warning | CTP | Lycoming, Sullivan | 29 min |
| Aug 7, 3:55 PM EDT | Areal Flood Advisory | CTP | Mifflin, Snyder, Union | 2 hr |
| Aug 7, 4:05 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, Franklin | 70 min |
| Aug 7, 4:06 PM EDT | Severe Thunderstorm Warning | CTP | Montour, Northumberland, Snyder, Union | 39 min |
| Aug 7, 4:16 PM EDT | Tornado Warning | CTP | Sullivan | 44 min |
| Aug 7, 4:34 PM EDT | Areal Flood Advisory | CTP | Montour, Northumberland, Snyder, Union | 3 hr |
| Aug 7, 4:39 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Northumberland | 51 min |
| Aug 7, 4:40 PM EDT | Severe Thunderstorm Warning | CTP | York | 35 min |
| Aug 7, 4:52 PM EDT | Special Weather Statement | CTP | Lycoming | 38 min |
| Aug 7, 5:10 PM EDT | Severe Thunderstorm Warning | CTP | York | 52 min |
| Aug 7, 5:11 PM EDT | Areal Flood Advisory | CTP | Lycoming, Sullivan, Tioga | 2 hr |
| Aug 7, 5:30 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 45 min |
| Aug 7, 5:33 PM EDT | Areal Flood Advisory | CTP | Columbia, Montour, Northumberland | 2 hr |
| Aug 7, 5:39 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Schuylkill | 51 min |
| Aug 7, 5:53 PM EDT | Special Weather Statement | CTP | Lebanon, Schuylkill | 67 min |
| Aug 7, 6:15 PM EDT | Special Weather Statement | CTP | Lancaster | 30 min |
Nearby
Tornado Warnings in Pennsylvania, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.